Illinois, 2019

Tornado and Hail in Illinois, June 15 to 16, 2019

June 15 to 16, 2019 · NWS LSX · 3 events in 3 counties and zones

MCV moved through region during the afternoon hours on June 15th with some isolated supercells. Then main cold front moved through during the late evening and overnight hours with a line of convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

MCV moved through region during the afternoon hours on June 15th with some isolated supercells. Then main cold front moved through during the late evening and overnight hours with a line of convection. There was one tornado and several reports of damaging winds and large hail with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 15, 12:07 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 15, 12:07 PM CST, 1 hour 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
107 PM CDT Sat Jun 15 2019

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 441 AM CDT Sat Jun 15 2019

Main concern through tomorrow continues to be thunderstorm timing
and the hazards associated with them. Have issued a flash flood
watch from mid morning today through tonight for south central
Illinois.

Thunderstorms last evening into early this morning developed
across west central and south central Illinois on the nose of the
low level jet. This activity is moving east now that the jet is
beginning to veer, but parts of the watch area have already
received 1-2" of rainfall. Now additional showers and
thunderstorms have already developed across central and northern
Missouri in advance of shortwave trough currently over eastern
Kansas. The ascent from this shortwave in addition to sustained
925-850mb moisture convergence will support additional showers and
thunderstorm developing over the next few hours which support
continued likely/categorical PoPs. This band of showers and
thunderstorms will shift to the east of the CWA this afternoon as
the shortwave moves east of the area, though scattered showers
and thunderstorms remain across the CWA into the afternoon as
there may be one or more outflow boundaries leftover from the
morning convection. These will act as a focus for redevelopment
given very unstable conditions that will be in place by a mid-
late afternoon. Given the deep layer shear around 40 kts,
organized severe storms will be possible late this afternoon into
this evening with the possibility of large hail and damaging
winds.

Showers and thunderstorms are expected to become more widespread
again tonight across the CWA ahead of a cold front that will begin
to move south.  Increased low level moisture convergence ahead of
the front and PWATS between 1.5-2.0 will set up conditions favorable
for training thunderstorms capable of producing very heavy
rainfall. This will be particularly true over south central
Illinois which just received rain tonight, hence the Flash Flood
Watch.

Will keep likely PoPs going through tomorrow as both the GFS/NAM are
showing the front staying across the area with instability and
forcing. This will bring some risk for severe weather tomorrow.

Britt

.LONG TERM...  (Sunday Night through Friday)
Issued at 441 AM CDT Sat Jun 15 2019

Unsettled weather will continue through most of next week.  Global
deterministic models and GEFS mean are in general agreement that
front will move into the CWA on Sunday will stall over the region
through at least Thursday before it moves back north into the area
on Friday.  At the same time, a series of upper level troughs will
move across the Midwest which will help generate showers and
thunderstorms during the week.  This wet pattern will keep the
potential for another 2-4 inches of rainfall through next Friday
over the area.

Temperatures next week will be at or just below normal.  Model 850mb
temperatures will be around 15C through the week, but will be
tempered by clouds and rain.

Britt
&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 100 PM CDT Sat Jun 15 2019

Brief break in activity, so just kept vicinity shower/storm
mention in majority of TAFs. With increasing instability, various
outflow boundaries as well as cold front that will slide through
area, will see increasing chances of showers and storms after 00z
Sunday. Otherwise, VFR flight conditions outside of shower/storm
activity. As for winds, gusty southwest winds through 00z Sunday,
then winds will diminish and back to the south once again. As cold
front moves through will see winds veer to the west towards end
of forecast period.

SPECIFICS FOR KSTL:
Could see an isolated shower or storm in the metro area as main
MCV moves through between now and 19z Saturday. Otherwise a bit of
a break in activity. With increasing instability, various outflow
boundaries as well as cold front that will slide through area,
will see increasing chances of showers and storms after 02z
Sunday with VFR flight conditions outside of shower/storm
activity. As for winds, gusty southwest winds through 00z Sunday,
then winds will diminish and back to the south once again. As cold
front moves through will see winds veer to the west towards end
of forecast period.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...Flash Flood Watch through Sunday morning for Bond IL-Fayette IL-
     Greene IL-Jersey IL-Macoupin IL-Montgomery IL.

&&

WFO LSX
Hazardous weather outlook, Jun 15, 4:00 AM CST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
500 AM CDT Sat Jun 15 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
500 AM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected across the area through tonight. Heavy
rainfall may produce flash flooding across parts of south central
Illinois. Refer to the flash flood watch for more information.

A few thunderstorms may become severe through tonight. The main
threats will be large hail and damaging winds.

Major river flooding is forecast to continue along parts of the
Missouri, Mississippi, Illinois Rivers as well as the lower Meramec
and Cuivre Rivers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms remain possible across parts of the area each day
Sunday through Friday. Isolated severe storms will be possible on
Sunday.

Major river flooding is forecast to continue along parts of the
Missouri, Mississippi, Illinois Rivers as well as the lower Meramec
and Cuivre Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

Britt

The radar

The St Louis radar (KLSX), 86 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Macoupin

When
June 15, 1:43 PM CST to 1:47 PM CST
Where
Macoupin County, 0.19 mi SSE of Mt Clare to 1.4 mi E of Benld
Rating
EF0
Path length
1.82 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
39.098, -89.828

A weak tornado was observed and photographed by several individuals including a storm chaser and severe storm spotter. This damage survey is based on video and times provided by the individuals along with estimates from radar. The weak tornado moved west to east across the northern portions of Benld producing damage to trees and power lines and minor damage to several homes. Damage information was provided by emergency management officials. The tornado was rated EF0 with a path length of 1.82 miles and a max path width of 30 yards. No deaths or injuries were reported.

Thunderstorm Wind, Madison

When
June 16, 12:25 AM CST
Where
Madison County, 2.02 mi NNW of Highland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.758, -89.683

Thunderstorm winds blew down several large tree limbs just north northwest of town.

Hail, St. Clair

When
June 16, 12:52 AM CST
Where
St. Clair County, 0.51 mi NNE of Caseyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.636, -90.025

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842178, 842188, 842189.